Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 61, NWS Wilmington, NC

June 23, 1997Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 23, 1997, 4:53 PM EDT for Horry County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1997, 4:53 PM EDT (20:53 UTC)
Expired
Jun 23, 1997, 5:40 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1469 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS1 KILM 232055 RRA
SVRILM
SCC051-232140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
453 PM EDT MON JUN 23 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 540 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHEASTERN SOUTH CAROLINA

   ...NORTHERN HORRY COUNTY

 
AT 448 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF
SEVERE THUNDERSTORMS IN THE VICINITY OF MOUNT OLIVE AND DUFORD
MOVING SOUTHWEST AT 10 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:45 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 23, 2:45 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT MON JUN 23 1997

RDU & CAE: CARRY PCPN ASSOCD WITH FNT/SEA BRZ THRU EVE HRS...CLRG
LTR TNGT. SUNNY AND CONTD HOT TUE AS RDG BLDS IN.

DISC: SHRA/TSRA HV DVLPD OVR AREA IN ASSOCN WITH FNT DROPPING S THRU
CNTRL NC AND DVLPG SEA BRZ. XPC ACTVTY TO CONT INTO EVE TIL LOSS OF
HTG. AFTWDS...XPC SOME CLRG AS BLDG HI PRES SPRDS DRIER AIR INTO RGN.
WITH MOIST SFC AND LGT WNDS FOG FORMATION PSBL. TEMPS IN LO 70S TNGT.
HI PRES...SFC AND ALF...CONTS TO BLD INTO RGN TUE AND RMN DMNT THRU
THE PD. TUE SHOULD BE MSTLY SUNNY WITH TEMPS LO 90S INLD...UPR 80S
CST.

FOR CSTL WTRS...NO CHG.

ILM UU 070/090 070/090 070 21020
FLO UU 069/092 070/090 070 21000

DTR

In the hours before

Local storm report, Jun 23, 4:48 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
448 PM EDT MON JUN 23 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    MAGNOLIA                  NC   .75 INCH HAIL
06/23/97   DUPLIN                          FAMILY MEMBER OF DUPLIN
                                           911 REPORTED DIME SIZE
                                           HAIL
THACKEHR

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:04 PM EDTSevere Thunderstorm WarningILMGeorgetown26 min
Jun 23, 4:09 PM EDTSevere Thunderstorm WarningILMGeorgetown21 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.